Wyoming, 2015

Winter Storm in Wyoming, May 9 to 10, 2015

May 9 to 10, 2015 · NWS UNR · 2 events in 2 counties and zones

A strong late spring storm brought areas of heavy snow to northeastern Wyoming. The heaviest snow fell over the higher elevations of southern Campbell County and the Bear Lodge Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong late spring storm brought areas of heavy snow to northeastern Wyoming. The heaviest snow fell over the higher elevations of southern Campbell County and the Bear Lodge Mountains. Snowfall of five to ten inches was reported in these areas, mostly falling during the night and early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 1:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 9, 1:57 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT SAT MAY 9 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 255 PM MDT SAT MAY 9 2015

CURRENT SURFACE MAP PLACES RIDGE OF HIGH PRESSURE ACROSS NORTH
DAKOTA INTO EASTERN MONTANA. DEEPENING AREA OF LOW PRESSURE OVER
EASTERN COLORADO. FIRST ROUND OF PRECIPITATION LIFTED THROUGH THE
AREA THIS MORNING AND WAS VERY EFFICIENT AT PRODUCING
ACCUMULATING SNOWFALL...EVEN ON THE PLAINS. NEXT AREA OF
PRECIPITATION LIFTING THROUGH SOUTHWEST SOUTH DAKOTA...WITH PTYPE
MAINLY SNOW.

MODELS IN DECENT AGREEMENT WITH TRACK/STRENGTH OF UPPER LOW
EJECTING INTO THE PLAINS. CENTER OF UPPER LOW IS LOCATED OVER
NORTHEAST COLORADO SUNDAY MORNING AND TRACKS INTO CENTRAL SOUTH
DAKOTA SUNDAY EVENING. GEM/ECMWF A LITTLE FURTHER WEST THAN
NAM/GFS BY MONDAY EVENING. STRONG LIFT IN DEFORMATION ZONE SETS UP
ACROSS WESTERN SOUTH DAKOTA TONIGHT AND REMAINS OVER THE AREA
THROUGH SUNDAY. LIFT WILL BE AIDED BY EASTERLY UPSLOPE FLOW
TONIGHT...AND NORTH-NORTHEAST UPSLOPE FLOW SUNDAY. SHORT TERM
HIGH RESOLUTION MODELS CONTINUE SHOW VERY HIGH SNOW TOTALS...EVEN
ON THE PLAINS. WITH BLEND OF MODEL QPF AND CONSERVATIVE SNOW TO
LIQUID RATIOS...A FOOT OR MORE OF SNOW IS LIKELY FROM SOUTHWEST
SOUTH DAKOTA INTO PORTIONS OF NORTHWEST SOUTH DAKOTA. ONE TO TWO
FEET OF SNOW FOR THE BLACK HILLS...WITH OVER TWO FEET IN THE NORTHERN
BLACK HILLS.

BIGGEST ISSUE WITH FORECAST ISSUANCE DEALS WITH WINDS TOMORROW.
TIGHT PRESSURE GRADIENT ACROSS WESTERN SOUTH DAKOTA. NAM CONTINUES
TO SHOW HIGHEST WIND POTENTIAL...EVEN THOUGH SURFACE LOW IS
FURTHER EAST. IF SURFACE LOW TAKES TRACK CLOSER TO GEM INTO
CENTRAL SOUTH DAKOTA...WILL CERTAINLY SEE STRONG WINDS. HEAVY/WET
NATURE OF SNOW WILL LIMIT AMOUNT OF BLOWING SNOW. HOWEVER...VISIBILITY
WILL BE LIMITED BY FALLING SNOW. CORE OF STRONGEST WINDS WILL ON
THE PLAINS JUST NORTH AND EAST OF THE BLACK HILLS. HAVE UPGRADED
THAT AREA TO BLIZZARD WARNING.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 255 PM MDT SAT MAY 9 2015

PCPN WILL TAPER OFF FROM WEST TO EAST SUNDAY NIGHT INTO
MONDAY MORNING AS THE UPPER LOW MOVES OUT OF THE EASTERN DAKOTAS AND
INTO MINNESOTA...WITH ONLY LIGHT AMOUNTS OF PRECIPITATION EXPECTED
IN MOST AREAS...HIGHEST AMOUNTS TOWARD CENTRAL SD. WIND WILL ALSO
SLOWLY DECREASE SUNDAY NIGHT...BUT REMAIN BREEZY INTO MONDAY ACROSS
THE SD PLAINS. TEMPERATURES WILL ONLY WARM INTO THE UPPER 30S AND
LOWER 40S ON MONDAY WHERE SIGNIFICANT SNOWFALL REMAINS ON THE
GROUND...40S TO AROUND 50 IN SNOW FREE AREAS.

A GRADUAL WARMING TREND WILL TAKE PLACE THROUGH THE WEEK...THOUGH
TEMPS IN SNOW COVERED AREAS WILL BE SLOWER TO IMPROVE. SOUTHWEST
FLOW ALOFT WILL DEVELOP OVER THE AREA BY MID WEEK...WITH A SERIES OF
DISTURBANCES BRINGING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 255 PM MDT SAT MAY 9 2015

IFR/LIFR CONDITIONS CAN BE EXPECTED ACROSS MOST OF THE
FORECAST AREA THROUGH THE PERIOD. THE EXCEPTION COULD BE PORTIONS OF
SOUTH CENTRAL SD SEEING VFR/MVFR CONDITIONS AT TIMES. A BAND OF
MODERATE TO HEAVY SNOW WILL CONTINUE TO PUSH NORTH ACROSS WESTERN SD
AND AT LEAST FAR NORTHEAST WY LATE THIS AFTERNOON...INCLUDING KRAP.
SNOW WILL THEN BE HEAVY AT TIMES TONIGHT INTO SUNDAY MORNING AS
ADDITIONAL BANDS OF SNOW PUSH NORTH ACROSS NORTHEAST WY AND MUCH OF
WESTERN SD. NORTHERLY WINDS WILL INCREASE LATER TONIGHT AND
ESPECIALLY BY SUNDAY MORNING... PRODUCING BLOWING AND DRIFTING SNOW
ACROSS PORTIONS OF THE WESTERN SD PLAINS...INCLUDING KRAP. FURTHER
EAST ACROSS SOUTH CENTRAL SD...PERIODS OF RAIN WILL CONTINUE THIS
AFTERNOON INTO SUNDAY... POSSIBLY MIXING WITH SNOW LATER TONIGHT AND
SUNDAY MORNING OVER THE HIGHER ELEVATIONS OF THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR SDZ024-025-028-
     029.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
     FOR SDZ032-043-044.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
     FOR SDZ001-002-014-026-027-030-041-042-072-074.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY FOR
     SDZ012-013-031-073.

WY...WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR WYZ057.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
     FOR WYZ054>056-058-071.

&&

SHORT TERM...7
LONG TERM...26
AVIATION...26
Hazardous weather outlook, May 9, 2:12 PM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MDT SAT MAY 9 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
312 PM MDT SAT MAY 9 2015

...LARGE SPRING STORM TO BRING HEAVY SNOW TO THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE NORTHERN PLAINS THIS
WEEKEND. RAIN AND SNOW WILL BECOME ALL SNOW THIS EVENING. HEAVY
SNOW IS EXPECTED OVERNIGHT. TRAVEL WILL BECOME HAZARDOUS TONIGHT
INTO SUNDAY MORNING DUE TO HEAVY SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE INTO SUNDAY...AND WILL BE HEAVY AT TIMES
THROUGH SUNDAY MORNING. STRONG NORTHWEST WINDS WILL DEVELOP ON THE
PLAINS NORTH AND EAST OF THE BLACK HILLS...WITH BLIZZARD
CONDITIONS EXPECTED. TRAVEL WILL REMAIN HAZARDOUS THROUGH SUNDAY
AFTERNOON.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS NEXT WEEK. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 9, 10:34 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1134 AM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             7 W HERMOSA             43.84N 103.33W
05/09/2015  M2.5 INCH        CUSTER             SD   NWS EMPLOYEE

&&

AWARD
Local storm report, May 9, 11:21 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     SNOW             2 NNW SAINT ONGE        44.58N 103.75W
05/09/2015  E1.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

&&

AWARD
Local storm report, May 9, 11:40 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1240 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
05/09/2015  M1.5 INCH        PENNINGTON         SD   NWS OFFICE

&&

AWARD
Local storm report, May 9, 12:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     SNOW             DEERFIELD               44.02N 103.84W
05/09/2015  E5.0 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

AWARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
May 9, 3:00 PM MST to May 10, 11:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
May 9, 4:00 PM MST to May 10, 9:00 AM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570109, 570108.